While opening a container of multivitamins and swallowing a couple seems like a pretty easy task, it is not done properly patient after patient.
There are side effects with most anything you consume - including multivitamin side effects.
Multivitamin side effects range from:
- upset stomach
- poor sleep
- too much energy followed by a crash
- nausea or dizziness
I see this constantly with patients in the teaching clinic. There are so many causes to poor sleep that it can by a nightmare to determine the cause with people. I tend to start out this way:
Me: "How is your sleep? Do you tend to toss n turn or wake every now and then?"
Them: "Yes actually. I do. Im not stressed either."
Me: "When do you take your multivitamin?"
Them: "At night right before bed."
Folks folks folks. Multivitamins are loaded with B vitamins which are utilized to enhance energy. Why take them before bed? To suffer?
When to take a multivitamin:
Take them in the morning with your breakfast. If you take them with food, you likely will have less stomach upset. If you take them in the morning, you will have energy during the day and may actually sleep better during the night. If the multivitamin says you can take without food, then you may be able to. Ask your doctor.
Fillers in Multivitamins = BAD
Why do we care what color a pill is? You realize how many pharmaceutical drugs contain artificial food coloring? How many supplements contain food coloring?
Avoid it will ya? Do you drink paint? No. Ok. Then don't eat that crap either. Seriously it is not healthy.
Sugar, Sucralose, Aluminum. All bad in my book. Ask your doc about the specifics.
There are good multivitamins on the market - loads of them. There is no need to consume colored ones.
Read the labels. Fillers may lead to multivitamin side effects.
Capsules or Pills?
Some say capsules are better. Some say pills are better. I believe it all depends on the manufacturer, the ingredients, fillers and...your digestion. If you tend to belch, bloat or uhmm fart after taking in food, you may be low on hydrochloric acid. If you are low in this, then your absorption of the vitamins may be significantly reduced.
Constipation Diarrhea and multivitamins:
If you take multivitamins on an empty stomach, this may happen. It also may cause diarrhea depending on what is going on in your gut.
A multivitamin is super rich in vitamins. This concentrated product needs to be broken down and absorbed by the body. A highly concentrated substance signals the body to bring in a lot of water to dilute it. This flood of water into the digestive tract may lead to diarrhea.
The opposite may happen. A highly concentrated product still signals the body to bring in water to dilute it. However, the product binds all of the water. This leads to constipation.
What to do?
If your multivitamin says to take X number of capsules a day, then spread them out with breakfast and lunch. Definitely not dinner right? Good. I want that clear. Do not take multivitamins at night unless you want to stay awake.
Taking the multivitamins with food may help relieve the constipation or diarrhea. Also not taking a slew of your other pills at the same time may help relieve this also. If your digestion is weak, read the blog post I wrote about low hydrochloric acid.
Can I take multivitamins with other pills?
Again, taking too many different pills at once may tie into the diarrhea and constipation issue also. So keep that in mind as many pills may equal many issues.
If you take other pills, ask your doctor what they recommend in terms of taking multi's around other pills.
In terms of a nutrient absorption approach:
Multivitamins with Iron: if you take this type and you also take a calcium/magnesium supplement, you should take the multivitamin in the morning with food and take the calcium/magnesium supplement at lunch with food. If you need to take calcium/magnesium a few times during the day, then you may also take it before bed with a slight meal. Some say to take calcium/magnesium on an empty stomach. Ask your doctor what they recommend.
The biggest issue is the iron preventing absorption of the calcium. So folks, if there is a multivitamin that has iron in it and calcium - you are not getting the calcium. Sad fact.
If you are taking a multivitamin that has more than 500mg of vitamin C and also has vitamin B12, you are not going to get the vitamin B12. More than 500mg of vitamin C blocks the absorption of B12.
There are other blocking pathways as well but these are two key players.
Pass this blog post to all your friends. They will love you for it. We all love to sleep. Sleeping uninterrupted is bliss. Having energy during the day is also a bonus. I guess no nausea, vomiting, constipation or diarrhea is pretty good also.
Good luck out there.